Nebraska, 2023

Winter Storm and Heavy Snow in Nebraska, April 2 to 5, 2023

April 2 to 5, 2023 · NWS CYS · 7 events in 5 counties and zones

A large, slow moving low pressure system intensified rapidly as it tracked across the central Rockies between 4/2 and 4/5. This weather system combined with a historically significant amount of moisture from both the Pacific Ocean and Gulf of Mexico to produce extreme snowfall rates across portions of the northern Nebraska Panhandle.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A large, slow moving low pressure system intensified rapidly as it tracked across the central Rockies between 4/2 and 4/5. This weather system combined with a historically significant amount of moisture from both the Pacific Ocean and Gulf of Mexico to produce extreme snowfall rates across portions of the northern Nebraska Panhandle. Heavy snow initially developed across Sioux and Dawes counties during the overnight hours from 4/2 into 4/3, before spreading across the remainder of the western Nebraska Panhandle late in the evening on 4/3. Accumulating snowfall persisted across much of the region until mid to late afternoon on 4/4. Areas of heavy freezing drizzle with significant ice accumulation were also reported. In general, the heaviest snow fell across the northern Nebraska Panhandle where 1 to 2 feet of accumulation was reported across northern Sioux and Dawes counties. A wintry mix was more common along and southeast of a line from Scottsbluff to Alliance. While snowfall amounts in these were much less significant at only 3 to 6 inches, many areas received one quarter to one half inch of ice prior to the change over to snow. Transportation was significantly impacted with numerous road closures reported, especially north.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 2, 4:31 PM MST, 5 hours 29 minutes earlier.

Area forecast discussion, Apr 2, 4:31 PM MST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
531 PM MDT Sun Apr 2 2023

.SHORT TERM...(This evening through Wednesday)
Issued at 315 PM MDT Sun Apr 2 2023

KEY MESSAGES:
1). Significant winter storm expected early this week across
Wyoming and portions of the Nebraska Panhandle

2). Snowfall begins later tonight across Carbon County spreading
into east-central Wyoming Monday morning. Cold front Monday
afternoon will help spread snowfall farther south and east Monday
night.

3). Near-blizzard conditions expected over the northern Nebraska
Panhandle during and after snowfall leading to extended winter
weather impacts.

DISCUSSION:
Latest GOES WV imagery shows plenty of mountain wave activity
across southeast WY with strong flow aloft remaining. High Wind
Warnings expired earlier this afternoon, however wind gusts around
55 mph have continued for a few wind-prone locations, especially
of in the western foothills of mountain terrain. These stronger
winds will continue through the afternoon before lightening.
Zooming out, the upper level wave currently moving into the
OR/northern CA coast will be the main driver for this significant
winter storm across much of our CWA. This latest forecast
discussion will focus on the main changes made during this
forecast package.

East-central WY and the northern NE Panhandle still look to be the
focal point of the main weather hazards with this system. NBM
probability of exceeding 12" of snowfall exceeds 90% from Converse
Co in WY through Dawes Co in NE, while high-end snowfall potential
(NBM 90th percentile) exceeds 30" for areas along and near the
Pine Ridge and North Laramie Range. Decided to expand the upgrade
of the Winter Storm Warnings into these areas as well as slight
farther south as high snowfall totals are still expected in
northern Goshen Co in WY and southern Sioux Co in NE with
favorable isentropic lift into the region. Near-blizzard
conditions are expected for these areas with gusts reaching around
35 mph at times and low visibilities in falling and blowing snow.
Early on in the system, there does appear to be a lack of
vertical alignment of winds which could limit the magnitude of
vertical momentum transport. Regardless, trends will need to be
monitored to determine if Blizzard Warnings will be necessary for
northeastern areas of the CWA. As the snow begins to taper off
Tuesday night into Wednesday, strong northwest flow could lead to
another period of blowing/drifting snow that may warrant Blizzard
Warnings on the tail-end of the product valid time that could lead
to significant snow drifts across area roadways and near
impossible travel even after the snow stops falling.

Farther west across Carbon Co, snowfall still looks to begin later
tonight, however favorable lift and frontogenetic forcing has
continued to trend northward. This will shift the focus of
heaviest snowfall towards northern Carbon Co tonight and early
tomorrow, which has been seen in the latest cycles of hi-res
guidance. This has also led to the delay of the Winter Storm
Warning for the Snowy and Sierra Madres until Monday morning.
Regardless, snowfall totals across Carbon Co are still expected to
be between 10 to 18 inches with up to 2 feet along higher
elevations in the mountains.

Now on to what seems to be the tricky part. There still remains a
lot of uncertainty in the I-80 corridor from Cheyenne to Sidney.
Current forecast has a sharp snowfall gradient across this area
with varying model/ensemble solutions and the potential of drier
air working into this system ending snowfall earlier Tuesday as
well as lead to freezing drizzle Monday night. RAP/NAM forecast
soundings near Cheyenne show low level moisture, but mostly in the
0-5C below zero layer. However, some saturation around 10-15 kft
could activate seeder-feeder mechanisms leading to an earlier
transition to snowfall. Latest hi-res guidance has been farther
north than synoptic models with precipitation, but a band of
precipitation moves across extreme southeast WY shortly after 11
PM Monday. Elevated instability will be present that could even
result in a few rumbles of thunder. Precipitation will then be all
snow on the back side of this band as the surface low moves east
and colder air settles in. However, this period of snowfall may be
short-lived as the 500mb low track works in drier air and
isentropic descent occurs by midday Tuesday over the I-80 corridor
near Cheyenne. With the potential for impactful winter weather
still there, decided to issue Winter Storm Watches for Laramie Co
in WY along with Banner Co in NE. Scotts Bluff Co also remains in
a watch. Southern portions of Laramie Co may only see 3 to 6
inches of snowfall along with periods of freezing drizzle, while
northern Laramie Co could record up to 10 inches.

.LONG TERM...(Thursday through Sunday)
Issued at 315 PM MDT Sun Apr 2 2023

Thursday...Looks like a decent warming trend will begin as the
flow aloft turns zonal, helping to develop a surface lee trough.
Residual snow cover, especially north of a Rawlins to Alliance
line, will significantly limit the warming trend.

Friday...Zonal flow aloft continues and with 700 mb temperatures
warming to near -1 Celsius, maximum temperatures will also warm,
though again limited by the snowpack, especially across the northern
half of our forecast area.

Saturday/Sunday...The relatively mild and dry conditions will
continue as a ridge aloft develops across the western US with
northwest flow aloft over our counties and increasing 500 mb
heights. Maximum temperatures still look to be limited again by the
snowpack, though not as much as in previous days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 521 PM MDT Sun Apr 2 2023

Wyoming TAFS...An incoming storm system will produce decreasing
visibilities and ceilings at Rawlins with IFR developing after 05Z
with visibilities at or below 2 miles and ceilings decreasing to
less than 1000 feet AGL after 09Z. Ceilings will continue to
decrease at Laramie and Cheyenne with broken ceilings from 2500 to
3000 feet at Cheyenne after 12Z Monday, and 6000 feet at Laramie
after 15Z Monday. Pressure gradients will support wind gusts to
25 knots at Rawlins until 03Z, to 35 knots at Laramie until 02Z,
and after 12Z Monday, and to 35 knots at Cheyenne until 03Z, and
to 22 knots after 18Z Monday.

Nebraska TAFS...VFR ceilings and visibilities at Chadron will
continue to deteriorate to IFR visibilities of 2 miles in light
snow after 07Z due to an approaching storm system. Elsewhere,
scattered to broken clouds from 4000 to 10000 feet AGL will
prevail, with 4 to 5 miles in fog and ceilings near 1500 feet AGL
developing at Alliance and Scottsbluff after 18Z Monday. Pressure
gradients will support wind gusts to 35 knots at Chadron, Alliance
and Scottsbluff until 02Z, and to 30 knots at Alliance,
Scottsbluff and Sidney after 18Z Monday.

&&

.FIRE WEATHER...
Issued at 310 AM MDT Sun Apr 2 2023

No fire weather concerns this weekend and through most of next
week. An incoming major winter storm should bring widespread
accumulating snowfall to the region and much colder temperatures.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning from 6 AM Monday to 6 PM MDT Wednesday for
     WYZ102-108.

     Winter Storm Warning from 6 AM Monday to 6 AM MDT Wednesday for
     WYZ101-106-107-116.

     Winter Storm Warning from 11 PM this evening to 6 AM MDT
     Wednesday for WYZ103.

     Winter Storm Warning from 11 PM this evening to 6 PM MDT Tuesday
     for WYZ104-105-109-110.

     Winter Weather Advisory from 9 AM Monday to 6 PM MDT Tuesday for
     WYZ111-113.

     Winter Storm Warning from 6 AM Monday to 11 PM MDT Tuesday for
     WYZ112-114.

     Winter Storm Watch from Monday evening through Tuesday afternoon
     for WYZ117>119.

NE...Winter Storm Warning from 6 AM Monday to 6 PM MDT Wednesday for
     NEZ002-003-095-096.

     Winter Storm Watch from Monday evening through Wednesday
     afternoon for NEZ019-020.

&&

SHORT TERM...MB
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...AW
Hazardous weather outlook, Apr 2, 3:03 PM MST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
403 PM MDT Sun Apr 2 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>119-032215-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
403 PM MDT Sun Apr 2 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Gusty winds will gradually subside this evening. Expect an
increase in clouds overnight with light to moderate snow
developing in the higher terrain of the Sierra Madre, Snowy, and
Laramie Ranges.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A major winter storm will impact southeast Wyoming and western
Nebraska Monday through Tuesday night. Winter Storm Warnings are
in effect with locations in the Laramie Range, Pine Ridge, and
east central Wyoming potentially receiving over 2 feet of snow.
Confidence in snow is lower in far southeast Wyoming from Cheyenne
east through Sidney. Strong wind will result in near-blizzard
conditions on Monday through Tuesday. Please continue to monitor
the latest forecasts and warnings for the latest information as
details become more refined.

.Spotter information statement...

Spotters will be encouraged to report snowfall totals or hazardous
conditions to the National Weather Service in Cheyenne over the
next several days.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 2 heavy snow, 1 winter weather. Local standard time, as filed.

Winter Storm, South Sioux

When
April 2, 10:00 PM MST to April 4, 3:00 PM MST
Where
South Sioux forecast zone
Reported by
Park/Forest Service
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

An official observer at Agate Fossil Beds National Monument recorded a 48-hour snowfall of 12.0 inches through 9:00 AM MDT on 4/4.

Winter Storm, Dawes

When
April 3, 2:00 AM MST to April 5, 2:00 AM MST
Where
Dawes forecast zone
Reported by
Emergency Manager
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

The Emergency Manager for Chadron State College reported at least 18 inches of storm total snowfall in the city of Chadron.

Heavy Snow, Dawes

When
April 3, 2:00 AM MST to April 5, 2:00 AM MST
Where
Dawes forecast zone
Reported by
Emergency Manager
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

The Emergency Manager for Chadron State College reported at least 18 inches of storm total snowfall in the city of Chadron.

Winter Storm, North Sioux

When
April 3, 2:00 AM MST to April 5, 2:00 AM MST
Where
North Sioux forecast zone
Reported by
Public
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

The public reported a storm total snowfall of 20.0 inches in the town of Harrison.

Heavy Snow, North Sioux

When
April 3, 2:00 AM MST to April 5, 2:00 AM MST
Where
North Sioux forecast zone
Reported by
Public
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

The public reported a storm total snowfall of 20.0 inches in the town of Harrison.

Winter Weather, Scotts Bluff

When
April 3, 11:38 PM MST to April 4, 9:00 AM MST
Where
Scotts Bluff forecast zone
Reported by
Mesonet
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

The NOHRSC National Snowfall Analysis indicates that 3 to 6 inches of snow fell across far western and northern portions of Scotts Bluff County. Periods of freezing drizzle were also observed at the Scottsbluff Airport ASOS (KBFF).

Winter Storm, Box Butte

When
April 4, 12:05 AM MST to 4:00 PM MST
Where
Box Butte forecast zone
Reported by
Mesonet
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

A variety of sources reported 2 to 4 inches of snow across Box Butte County, along with significant ice accumulations due to heavy freezing drizzle. Trained weather spotters reported up to one quarter of an inch of ice accumulation in Hemingford. The Alliance Airport (KAIA) ASOS recorded 0.29 inch of ice accumulation between 1:05 AM and 7:34 AM MDT on 4/4. The NOHRSC Interpolated National Snowfall Analysis suggests snowfall amounts exceeded 6 inches across far northwestern Box Butte County, with considerably less snow and more ice toward the city of Alliance.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086569, 1086570, 1086571, 1086573, 1086574, 1086567, 1086568.